Is anyone else bothered with leg and foot cramps? I have PV Jak 2 negative.

After each venesection for about 2-3 weeks I get bothered with leg and foot cramps, particularly in bed at night. I asked my haematologist and was told it was probably due to low iron levels and that drinking tonic water (quinine) would help. When I mentioned to the cramps to my GP he just laughed as the level of quinine in tonic water is apparently tiny. He gave me quinine tablets. This advice from my haematologist has raised concerns again that do my haematologists know what they are speaking about and should I be looking for a second opinion with someone who specialises in MPNs. Just wondered what others thought. Cheers Aime

13 Replies

oldestnewest
  • Hi got ET not PV but have whole body cramps worse in the evening. Did try quinine tablets but didn't help and a locum recently said it affects the platelets but didn't know how!. I now take magnesium citrate as suggested by another with a MPN. It appears to help me I take it in the evening but it must be the citrate one can't remember why perhaps worth looking up. As I understand it taking this supplement does no harm but please consult GP or hem to confirm. All the best Malaika

  • Hi Aime,

    Sorry about my late response. I am no medic of course and don't have a permanent remedy, but I do have a trick I learned from my then ballet teacher years ago. She told us to sit down on a very cold floor (e.g. tiled) with your legs stretched so they fully touch the floor. The cold stops the cramps. It's a rather Spartan method but it works!

    Before I was prescribed aspirin I had bad tingling/sort of cramps in my toes every single night, but since I'm taking aspirin it has stopped.

    From reading your other posts as well, yes I do think you should ask for a second opinion. Good luck and all the best!

  • Hi Malaika and Dutchie17, thank you for your replies and advice. I will try the cold floor and also ask about the magnesium citrate to see if okay to take. My haem did speak about putting me on to asprin but my stomach tends to dislike anti-inflammatory meds so not sure if that will work for me.

    My main concern with changing haems it will mean an 8 hour round trip or probably an overnight stay to get to the haems with more specialist skills in MPNs but it may be worth it!!

    Hope you are both keeping okay at the moment. I find it is like a merry go-round, you can't get off it but every so often there is a stop where something different is happening!! Sounds daft I know.

    Kind regards Aime

  • Hi Aime I'm sorry I only saw your response just now. Ouch, an 8 hour round trip or an overnight stay does not sound great, if only for the expenses. Although if it's for a one-off second opinion...

    I don't find your comparison with a merry go-round daft at all, it's what I experience as well. I have just taken my second dose of Interferon last Friday and I seem to feel worse than last week when I took my first injection with Interferon. Last week I was sort of OK and Thursday and Friday before the injection I felt like my old self, but now a few days after the second dose I feel soooo tired and sleepy. Three more weeks before my next appointment with the haem... Oh boy, those side effects. All the best, best of luck also with your decision about the second opinion.

    Kind regards Dutchie

  • Hi Aime, I forgot to say that there is medication which protects your stomach from the irritating effect aspirin can have. Another thing to ask your haem perhaps :-).

    All the best! Dutchie

  • Hi Dutchie, thank you - I am on omeprazole for stomach already so perhaps it would work if I had to go on to asprin. Hope you feel better soon after your injections. Take care, Aime

  • Yes, I have had occasional foot cramps since diagnosed with PV in 2009. Very occasionally in bed but usually when doing exercises/yoga, which I suppose makes it more likely to have such cramps. They've faded away this year. I started hydroxyl in May but can't remember whether they were fading before or after then.

  • Hi Guys, my leg cramps seem to be behaving at the moment. I do go to hydro pilates (when I don't have an arm in plaster) and that seems to help. The water is warm so there is an issue with itching but I think it is worth it for the sake of muscles and joints. Regards Aime

  • Hi lm Jack 2 negative too and have the same probleme with my foot and leg. l have no medicine for it, Inger

  • I have ET, JAK2+ and had toes tingles, pins and needles, it was quite painful but aspirin helped. However, with cramps it was going on for a long time and GP or Heam did not help with any suggestions. I only recently discovered Magnesium with citrate and that did not help much. Now I am taking Magnesium complex and I take high dosage and it works, all stopped, no crumpling. I feel less tired too. Wishing you well and health. God bless you all.

  • Thank light, will keep this in mind if the cramps come back. Aime

  • HI

    My husband was diagnosed with PCV about 2 years ago, which then mutated into Myelofibrosis. He is now taking the drug Ruxolitinib which is sent from USA for him, as it is not available here in Australia. Just lately he has been suffering with quite bad leg and foot cramps at night. Also quite bad fatigue. His blood levels have dropped lately and that is probably part of the reason why is is fatigued. We also have a 420 km drive to see the specialist with an overnight stay, once a month.

  • Wow and we complain if we have to travel and sit and wait reading last years magazines!! Good luck with the ruxolitinib ..it's new to me too but I'm getting used to it and feel better than when I was taking hYdroxycarbamide .i was drained and sleepy so much on that..I eat healthy try beet root often ..the Russian friends I have swear by it.!!

    Be well swoosh Keep in touch. We need your input.... Twinkly. Xxx

You may also like...